Department of Neurology

Epilepsy support groups

Q: I live in California and feel all alone sometimes. While my wonderful wife helps all she can I still need other information. I don't think i'm getting it straight from the doctors. I have seizures when I am overtired and over stressed and each time within the last several years they have been in front of a PC screen (terminal) . Is there any connection? During my last seizure my Dilantin level was 14. Is Dilantin no longer good for me?......

Questions and answers from doctors seem not to help. If there is a support group out there please contact me.


A: Support groups are very useful, and many of my patients attend them regularly. As you have already surmised, they help provide information, especially about non-medical aspects of epilepsy. Most of the local Epilepsy Foundation affiliates provide some sort of support program, and you may find them very helpful.

Fatigue and stress do appear to worsen or trigger seizures. You may consider changing your work habits a bit to make sure you are well rested, including good time scheduling and well-placed work breaks.

Whether Dilantin is a good medication for your or not depends on your overall track record of seizure control and side effects. You should review your therapy with your physician. You may need an adjustment of your medication or a different one.

Return to Question Page